Infants are at the highest risk for errors involving cardiovascular drugs
Research Activities, November 2009
Physicians prescribe children cardiovascular medications for various conditions. For example, diuretics are often given to premature babies who have trouble breathing, and high blood pressure medications (antihypertensives) are often prescribed for overweight teens. A new study finds that the cardiovascular drugs most commonly associated with errors in children include diuretics and antihypertensives, and children under age 1 are especially vulnerable to experiencing a cardiovascular drug error. David G. Bundy, M.D., M.P.H., of Johns Hopkins University, and colleagues analyzed the U.S. Pharmacopeia's MEDMARX® database of error reports collected from 2003 to 2004. They found 821 cardiovascular medication error reports involving children at 147 facilities. These errors most commonly occurred in neonatal intensive care units (ICUs), general care units, pediatric ICUs, pediatric units, and inpatient pharmacies. Human error was cited as the cause in 74 percent of the cases.
Children are vulnerable to medication errors because dosing is based on weight and can require mathematical calculations, such as converting pounds to kilograms, which can lead to misplaced decimal points and incorrect doses. Indeed, the study found that improper dosing was the most common error. Fifty percent of errors occurred among children who were less than a year old; 90 percent of those errors occurred in children younger than 6 months. One intervention the authors suggest is recording pediatric patients' weight in kilograms only. They also recommend instituting standard concentrations, maximum allowed doses, physician order entry systems, and pharmacy-based dilutions to prevent incorrect, harmful dosing. This study was funded in part by the Agency for Healthcare Research and Quality (HS16774). See “Cardiovascular medication errors in children,” by Diana C. Alexander, M.D., M.P.H., Dr. Bundy, Andrew D. Shore, Ph.D., and others in the July 2009 Pediatrics 124(1), pp. 324-332.